The Michigan Mathematical Journal

A Note on Brill–Noether Existence for Graphs of Low Genus

Stanislav Atanasov and Dhruv Ranganathan

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

In an influential 2008 paper, Baker proposed a number of conjectures relating the Brill–Noether theory of algebraic curves with a divisor theory on finite graphs. In this note, we examine Baker’s Brill–Noether existence conjecture for special divisors. For g5 and ρ(g,r,d) nonnegative, every graph of genus g is shown to admit a divisor of rank r and degree at most d. As further evidence, the conjecture is shown to hold in rank 1 for a number families of highly connected combinatorial types of graphs. In the relevant genera, our arguments give the first combinatorial proof of the Brill–Noether existence theorem for metric graphs, giving a partial answer to a related question of Baker.

Article information

Source
Michigan Math. J., Volume 67, Issue 1 (2018), 175-198.

Dates
Received: 12 September 2016
Revised: 3 November 2016
First available in Project Euclid: 20 February 2018

Permanent link to this document
https://projecteuclid.org/euclid.mmj/1519095622

Digital Object Identifier
doi:10.1307/mmj/1519095622

Mathematical Reviews number (MathSciNet)
MR3770859

Zentralblatt MATH identifier
06965595

Subjects
Primary: 14T05: Tropical geometry [See also 12K10, 14M25, 14N10, 52B20] 14H51: Special divisors (gonality, Brill-Noether theory)

Citation

Atanasov, Stanislav; Ranganathan, Dhruv. A Note on Brill–Noether Existence for Graphs of Low Genus. Michigan Math. J. 67 (2018), no. 1, 175--198. doi:10.1307/mmj/1519095622. https://projecteuclid.org/euclid.mmj/1519095622


Export citation

References

  • [1] O. Amini, M. Baker, E. Brugallé, and J. Rabinoff, Lifting harmonic morphisms. II: tropical curves and metrized complexes, Algebra Number Theory 9 (2015), 267–315.
  • [2] M. Baker, Specialization of linear systems from curves to graphs, Algebra Number Theory 2 (2008), 613–653.
  • [3] M. Baker and D. Jensen, Degeneration of linear series from the tropical point of view and applications (M. Baker, S. Payne eds.), Non-Archimedean and tropical geometry, Simons Symposia, 1, pp. 365–433, Springer, 2016.
  • [4] M. Baker and S. Norine, Riemann–Roch and Abel–Jacobi theory on a finite graph, Adv. Math. 215 (2007), 766–788.
  • [5] M. Baker and S. Norine, Harmonic morphisms and hyperelliptic graphs, Int. Math. Res. Not. IMRN 2009 (2009), 2914–2955.
  • [6] M. Baker and F. Shokrieh, Chip-firing games, potential theory on graphs, and spanning trees, J. Combin. Theory Ser. A 120 (2013), 164–182.
  • [7] L. Caporaso, Algebraic and combinatorial Brill–Noether theory, in compact moduli spaces and vector bundles, Contemp. Math., 564, pp. 69–85, 2012.
  • [8] L. Caporaso, Gonality of algebraic curves and graphs, Algebraic and complex geometry, pp. 77–108, Springer, 2014.
  • [9] F. Cools and J. Draisma, On metric graphs with prescribed gonality, 2016, arXiv:1602.05542.
  • [10] F. Cools, J. Draisma, S. Payne, and E. Robeva, A tropical proof of the Brill–Noether theorem, Adv. Math. 230 (2012), 759–776.
  • [11] D. Dhar, Self-organized critical state of sandpile automaton models, Phys. Rev. Lett. 64 (1990), 1613.
  • [12] J. V. Dobben de Bruyn and D. Gijswijt, Treewidth is a lower bound on graph gonality, 2014, arXiv:1407.7055.
  • [13] P. Griffiths and J. Harris, On the variety of special linear systems on a general algebraic curve, Duke Math. J. 47 (1980), 233–272.
  • [14] J. Hladky, D. Kral’, and S. Norine, Rank of divisors on tropical curves, J. Combin. Theory Ser. A 120 (2013), 1521–1538.
  • [15] D. Jensen and S. Payne, Tropical independence I: shapes of divisors and a proof of the Gieseker–Petri theorem, Algebra Number Theory 8 (2014), 2043–2066.
  • [16] D. Jensen and S. Payne, Tropical independence II: The maximal rank conjecture for quadrics, Algebra & Number Theory (2017, to appear), arXiv:1505.05460.
  • [17] G. Kempf, Schubert methods with an application to algebraic curves, Stichting Mathematisch Centrum, Zuivere Wiskunde, 1971.
  • [18] S. L. Kleiman and D. Laksov, On the existence of special divisors, Amer. J. Math. 94 (1972), 431–436.
  • [19] Y. Len, The Brill–Noether rank of a tropical curve, J. Algebraic Combin. 40 (2014), 841–860.
  • [20] C. M. Lim, S. Payne, and N. Potashnik, A note on Brill–Noether theory and rank-determining sets for metric graphs, Int. Math. Res. Not. IMRN 2012 (2012), 5484–5504.
  • [21] M. Meringer, Regular multigraphs, http://www.mathe2.uni-bayreuth.de/markus/multigraphs.html.
  • [22] A. Postnikov and B. Shapiro, Trees, parking functions, syzygies, and deformations of monomial ideals, Trans. Amer. Math. Soc. 356 (2004), 3109–3142.
  • [23] F. Shokrieh, The monodromy pairing and discrete logarithm on the Jacobian of finite graphs, J. Math. Cryptol. 4 (2010), 43–56.